Hail, Livingston
- When
- July 17, 8:30 AM EST
- Where
- Livingston County, Livonia
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.820, -77.670
Thunderstorms that crossed parts of the Finger Lakes Region during the morning hours produced three-quarter inch hail and damaging winds estimated nearing 60 mph. The winds downed trees and power lines in Naples with some structural damage reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms that crossed parts of the Finger Lakes Region during the morning hours produced three-quarter inch hail and damaging winds estimated nearing 60 mph. The winds downed trees and power lines in Naples with some structural damage reported. Several thousand were left without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 17, 6:26 AM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 726 AM EDT THU JUL 17 2008 .SYNOPSIS... TYPICAL MID SUMMER WEATHER IS EXPECTED TO CONTINUE FOR THE REMAINDER OF THE WEEK AND THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS ALOFT OVER THE EASTERN STATES. THIS WILL RESULT IN WARM AND INCREASINGLY HUMID CONDITIONS. IT WILL REMAIN DRY THE VAST MAJORITY OF THE TIME...HOWEVER ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL AFFECT THE AREA ALMOST EVERY DAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... CHALLENGING FORECAST TODAY WITH MAIN CONCERNS REVOLVING AROUND TEMPORAL AND SPACIAL COVERAGE OF CONVECTION. REGIONAL RADAR IMAGERY SHOWING AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING TO SLOWLY INCREASE IN COVERAGE ACROSS EASTERN LAKE ERIE AT 08Z. THESE STORMS ARE DEVELOPING WITHIN AN AREA OF MESOSCALE ASCENT AHEAD OF A CONVECTIVELY ENHANCED SHORTWAVE...WHICH WAS BORN FROM A CONVECTIVE COMPLEX WHICH CROSSED MICHIGAN YESTERDAY EVENING. AS THE MCV MOVES EAST ACROSS THE CWA EARLY THIS MORNING...IT WILL ENCOUNTER SUFFICIENT INSTABILITY TO MAINTAIN SCATTERED SHOWERS AND STORMS. IN FACT...SPC MESO-ANALYSIS PAGE SHOWING MUCAPE OF AROUND 1000J/KG ACROSS MUCH OF WESTERN NY AT 07Z. THE INSTABILITY IS ELEVATED IN NATURE...WITH NAM POINT SOUNDING SUGGESTING AN INFLOW LAYER OF AROUND 925MB. GIVEN THE RATHER SPARSE AREAL COVERAGE... WILL RESTRICT POPS TO AROUND 40 PERCENT WITH THE BEST TIMING BEFORE 12Z ACROSS FAR WESTERN NY...EARLY TO MID MORNING IN THE GENESEE VALLEY...AND LATE MORNING TO EARLY AFTERNOON EAST OF LAKE ONTARIO. SKIES WILL BE MOSTLY CLOUDY FOR AWHILE WITH THE PASSAGE OF THIS SHORTWAVE AND ASSOCIATED CONVECTIVE DEBRIS CLOUD...BUT EXPECT INCREASING AMOUNTS OF SUN THIS AFTERNOON IN ITS WAKE. THE EXPECTED AFTERNOON SUNSHINE WILL ALLOW VERY WARM POTENTIAL TEMPS ALOFT TO BE REALIZED...WITH AREAS INLAND FROM LAKE INFLUENCES WARMING INTO THE UPPER 80S...WITH A FEW 90F READINGS IN THE GENESEE VALLEY. THIS WILL COMBINE WITH RICH BOUNDARY LAYER MOISTURE TO PRODUCE MODERATE TO STRONG AFTERNOON DESTABILIZATION. THE ONE LIMITING FACTOR TO CONVECTIVE DEVELOPMENT WILL BE RELATIVELY WARM MID LEVEL TEMPS...WHICH WILL EFFECTIVELY CAP THE ATMOSPHERE TO CONVECTION. LAKE BREEZE BOUNDARIES WILL FORM ONCE AGAIN THIS AFTERNOON...AND LOW LEVEL CONVERGENCE WILL BECOME LOCALLY MAXIMIZED ALONG THESE BOUNDARIES WHICH MAY BE SUFFICIENT TO BREACH THE CAP. AFTER A DRY PERIOD LATER THIS MORNING THROUGH EARLY AFTERNOON... WILL AGAIN CARRY ISOLATED TO SCATTERED POPS FOR CONVECTION DURING THE MID TO LATE AFTERNOON AND EARLY EVENING. POPS WILL BE HIGHEST ALONG THE TYPICAL LAKE BREEZE CORRIDORS...ESPECIALLY FROM THE NIAGARA PENINSULA TO THE WESTERN SUBURBS OF ROCHESTER WHERE THE LAKE ERIE AND LAKE ONTARIO BREEZES MAY COLLIDE...SIMILAR TO YESTERDAY. AS FAR AS SEVERE POTENTIAL GOES...DEEP LAYER SHEAR WILL NOT BE AS STRONG AS YESTERDAY...WITH 0-6KM BULK SHEAR ON THE ORDER OF 25 KNOTS...WHICH WILL INHIBIT UPDRAFT ORGANIZATION. STILL...GIVEN DEGREE OF INSTABILITY AND PRESENCE OF LOCALLY ENHANCED LOW LEVEL SHEAR NEAR LAKE BREEZE BOUNDARIES...CANNOT RULE OUT ONE OR TWO STORMS FROM BECOMING SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND LOCALIZED WET MICROBURSTS. CONVECTION SHOULD DIMINISH AND END WITH THE LOSS OF DAYTIME HEATING...AND WILL MAINTAIN A DRY FORECAST FOR THE OVERNIGHT AFTER ABOUT 01Z THIS EVENING. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... WESTERN NEW YORK WILL CONTINUE TO BE ON THE NORTHERN PERIPHERY OF THE UPPER LEVEL RIDGE IN PLACE ACROSS THE MID ATLANTIC STATES DURING THIS PERIOD. THERE WILL BE A ZONE OF FAST WESTERLIES ACROSS ONTARIO AND QUEBEC...KEEPING A FRONTAL BOUNDARY JUST TO OUR NORTH ON FRIDAY...BUT SOME CONVECTION WILL BE POSSIBLE CLOSE TO THE BOUNDARY WHICH MAY AFFECT THE NORTH COUNTRY. THE REMAINDER OF THE AREA SHOULD BE CAPPED UNDERNEATH BUILDING HEIGHTS ALOFT AND MID LEVEL WARMING. THIS BOUNDARY LOOKS TO DROP ACROSS THE AREA DURING THE DAY SATURDAY...THEN SHOULD SAG TO THE SOUTH OF THE AREA BY SATURDAY NIGHT. THOUGH THE FRONT WILL BE WEAKENING AS IT CROSSES THE AREA SATURDAY...THERE SHOULD BE ENOUGH INSTABILITY TO GENERATE SCATTERED CONVECTION AREAWIDE DURING THE LATE MORNING AND AFTERNOON. TEMPERATURES LOOK TO BE QUITE WARM FRIDAY WITH 850 MB TEMPERATURE CLIMBING TO NEAR PLUS 18C...WHICH SHOULD RESULT IN TEMPERATURES IN THE UPPER 80S TO LOWER 90S. HEAT INDEX VALUES COULD APPROACH 100 IN SOME INTERIOR SECTIONS...BUT SHOULD REMAIN BELOW ADVISORY CRITERIA. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... GENERAL UPPER RIDGING ALONG EAST COAST WITH TROF REMAINING TO OUR WEST UNTIL LATER TUESDAY OR WEDNESDAY. WARM AND MUGGY CONDITIONS TO CONTINUE. IMPOSSIBLE TO TIME ANY WEAK SURFACE FRONTS TRYING TO DRIFT DOWN INTO THE AREA SO MAINTAINED 30 POPS EACH DAY EXCEPT 40 ON TUESDAY, WHEN A DIGGING UPPER LOW OVER THE MID WEST SEEMS TO HAVE A BETTER CHANCE OF INITIATING CONVECTION. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... SCATTERED SHOWERS CONTINUE TO MOVE EAST ACROSS LAKE ONTARIO THIS MORNING WITH A FEW CLIPPING AREAS JUST TO THE SOUTH OF THE LAKE INCLUDING KIAG-KROC. THIS ACTIVITY WILL CONTINUE TO MOVE EAST AND REACH THE KART AREA EAST OF LAKE ONTARIO BY LATE MORNING OR MIDDAY...BUT CIGS/VSBY SHOULD REMAIN VFR IN MOST LOCATIONS. AREAS OF MVFR BR/HZ EARLY THIS MORNING WILL DISSIPATE BY AROUND 13Z AS DAYTIME MIXING BEGINS. OTHER CONCERN IS POTENTIAL FOR LATE AFTERNOON/EVENING CONVECTION. STRONG HEATING AND MOIST LOW LEVELS WILL CONTRIBUTE TO MODERATE TO STRONG INSTABILITY DURING THE AFTERNOON. EXPECT ISOLATED TO SCATTERED CONVECTIVE DEVELOPMENT AFTER ABOUT 20Z...FOCUSING PREFERENTIALLY ALONG THE LAKE BREEZE BOUNDARIES. KBUF TERMINAL IS LIKELY TO REMAIN WITHIN THE PROTECTION OF THE LAKE SHADOW...BUT WILL INCLUDE A VCTS FROM KIAG-KROC WHERE STORMS MAY FORM NEAR THE INTERSECTION OF THE LAKE ERIE AND LAKE ONTARIO LAKE BREEZES. ANY CONVECTION WILL DISSIPATE SHORTLY AFTER SUNSET THIS EVENING WITH LOSS OF DAYTIME HEATING. OVERNIGHT ABUNDANT LOW LEVEL MOISTURE WILL ONCE AGAIN PRODUCE FAIRLY WIDESPREAD MVFR VSBY AFTER MIDNIGHT WITH AREAS OF IFR DEVELOPING IN THE SOUTHERN TIER. OUTLOOK... THURSDAY NIGHT THROUGH MONDAY...MAINLY VFR EXCEPT FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. AREAS OF MVFR POSSIBLE EACH LATE NIGHT/EARLY MORNING IN BR/HZ. && .MARINE... NO MARINE FLAGS ARE EXPECTED THROUGH MONDAY. WINDS WILL BE GENERALLY LIGHT SOUTHERLY TODAY...BUT WILL BECOME LOCALLY ONSHORE DURING THE LATE MORNING AND AFTERNOON. WINDS WILL FRESHEN SOUTHWEST FRIDAY AFTERNOON AND FRIDAY NIGHT...BUT WAVES ARE EXPECTED TO REMAIN BELOW SMALL CRAFT THRESHOLDS. WINDS SHOULD BECOME VARIABLE WITH LOCALLY ONSHORE FLOWS DEVELOPING BOTH SATURDAY AND SUNDAY AS A WEAK SURFACE FRONT DROPS INTO THE AREA AND DISSIPATES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TMA NEAR TERM...HITCHCOCK SHORT TERM...TMA LONG TERM...APB AVIATION...HITCHCOCK MARINE...TMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 524 AM EDT THU JUL 17 2008 NYZ001>008-010>014-019>021-085-180930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 524 AM EDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS COULD PRODUCE STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-180930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 524 AM EDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF TMA
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BUFFALO NY
730 AM EDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL LEWISTON 43.17N 79.04W
07/16/2008 E0.88 INCH NIAGARA NY TRAINED SPOTTER
0450 PM HAIL 3 N CAMBRIA 43.22N 78.83W
07/16/2008 E1.75 INCH NIAGARA NY TRAINED SPOTTER
NEAR ROUTE 93
0523 PM HAIL GASPORT 43.20N 78.58W
07/16/2008 M1.00 INCH NIAGARA NY PUBLIC
0630 PM HAIL BROCKPORT 43.21N 77.94W
07/16/2008 E0.75 INCH MONROE NY TRAINED SPOTTER
&&
HITCHCOCKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 834 AM EDT THU JUL 17 2008 NYZ003-011-013-171330- GENESEE NY-LIVINGSTON NY-MONROE NY- 834 AM EDT THU JUL 17 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 830 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR BATAVIA...AND MOVING EAST AT 34 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... STAFFORD AT 845 AM EDT... LE ROY AT 850 AM EDT... MUMFORD AT 900 AM EDT... CALEDONIA AT 905 AM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY ZAFF
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129476, 129477.